According to a recent article in Pharmaceutical Online, new data released from the U.S. Food and Drug Administration (FDA) showed that 2014 could have the highest number of drug recalls in the past decade. In 2013 and 2014 to date, there have nearly been as many recalls as in the previous nine years combined.
A drug recall occurs when a prescription or over-the-counter medicine is removed from the market because it is found to be either defective or potentially harmful.
The FDA currently classifies the recalls in a three-tier system.
• Class I – A situation in which there is a reasonable probability that the use of, or exposure to, a violative product will cause serious adverse health consequences or death.
• Class II – A situation in which use of, or exposure to, a violative product may cause temporary or medically reversible adverse health consequences or where the probability of serious adverse health consequences is remote.
• Class III – A situation in which use of, or exposure to, a violative product is not likely to cause adverse health consequences.
According to the Regulatory Affairs Professional Society, one trend may be to blame for a sizeable portion of the recalls. Beginning in 2012, the FDA initiated a crackdown on compounding pharmacies after a deadly outbreak of fungal meningitis. There was an outbreak of fungal meningitis and other infections among patients who received contaminated steroid injections from the New England Compounding Center in Framingham, Massachusetts. The Centers for Disease Control and Prevention (CDC), reported that 64 people died and 751 cases were reported in 20 states
An inspection of recall reports by Regulatory Focus found that a sizeable number of Class II recall reports were related to compounding pharmacies. Many of those pharmacies had products, which had possible, but unconfirmed, microbial contamination.
A list of all drug recalls this year can be found on the FDA website at http://www.fda.gov/Drugs/Drugsafety/DrugRecalls/default.htm. It is extremely important that people taking medication keep aware of drug recalls and warnings, as it could affect their health.
The Pennsylvania personal injury lawyers at Munley law encourage you to tell your doctor immediately if you have any unusual symptoms that you fear may be linked to the medicine. If a prescription drug you are taking is recalled, call your doctor as soon as possible to find out what replacement is needed.
The personal injury lawyers at Munley Law are among the top rated in Pennsylvania, New York and New Jersey. Call today for a free case evaluation. Call 855-866-5529.